Colorado, 2012Heavy Rain in Colorado, July 6, 2012
July 6, 2012 · NWS GJT · 2 events in 1 county or zone
Thunderstorms moved across northwest Colorado on the afternoon of July 6th, producing very heavy rainfall. Numerous reports of over an inch of rainfall were received from the Steamboat Springs area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved across northwest Colorado on the afternoon of July 6th, producing very heavy rainfall. Numerous reports of over an inch of rainfall were received from the Steamboat Springs area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 6, 2:35 PM MST, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 6, 2:35 PM MST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
335 PM MDT FRI JUL 6 2012
.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 335 PM MDT FRI JUL 6 2012
THE SUB TROPICAL MOISTURE PLUME HAS SHIFTED A LITTLE TO THE EAST
OVER THE LAST 24 HOURS. WATER VAPOR SATELLITE IMAGES SHOW IT
STRETCHED FROM SOUTH TO NORTH ACROSS WESTERN NM...WESTERN TO CENTRAL
COLORADO...AND THEN CURVING TO THE NORTHEAST OVER SOUTH-CENTRAL TO
NORTHEAST WY...AND BEYOND. AND WHILE THE SOUTHERLY FLOW
CONTINUES...IT HAS SLOWED. ALSO THE SATELLITE LOOP...AND MODELS
INDICATE THE PLUME IS BEGINNING TO BE SQUEEZED A LITTLE AS THE HIGH
PRESSURE CENTER GRADUALLY SHIFTS TO THE WEST.
THE 12Z KGJT SOUNDING WAS A TAD DRIER THAN THU MORNING'S...BUT
PRECIPITABLE WATER WAS STILL OVER AN INCH. THE SLIGHTLY DRIER AIR AND
THE LACK OF A TRIGGER RESULTED IN A LITTLE SLOWER DEVELOPMENT FOR
THUNDERSTORMS EARLIER TODAY. BUT SCATTERED THUNDERSTORMS HAVE
DEVELOPED AND EXPECT COVERAGE TO INCREASE THROUGH THE AFTERNOON. A
FEW OF THESE SLOW MOVING STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY
RAIN...WITH PONDING OF WATER AND/OR MINOR STREET FLOODING POSSIBLE.
STORMS WILL CONTINUE THROUGH THE EVENING...DIMINISHING AS THE SUN
SETS AND DAYTIME HEATING DROPS OFF. ALSO SOME STORMS WILL CONTINUE
DUE TO COLLIDING BOUNDARIES...ESPECIALLY BEFORE MIDNIGHT. I CANNOT
REALLY PICK OUT OTHER SIGNIFICANT TRIGGERS FROM EITHER SATELLITE
LOOPS OR FROM MODELS DATA...BUT WEAK DISTURBANCES CONTINUE TO ROTATE
AROUND THE HIGH.
EXPECT A REPEAT ON SAT/SAT NIGHT...BUT AGAIN WE SHOULD SEE A
SLIGHT DOWNTURN IN ACTIVITY DUE TO A SUBTLE DECREASE IN MOISTURE.
HAVE LOWERED TEMPERATURES JUST A LITTLE FROM THE PREVIOUS FORECAST
TO ACCOUNT FOR THE SHOWERS AND CLOUDS.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 335 PM MDT FRI JUL 6 2012
THE HOT EXPANSIVE RIDGE THAT HAS BEEN ANCHORED OVER THE MIDWEST WILL
BE RETROGRADING OVER THE CENTRAL ROCKIES BY SUNDAY AFTERNOON AND
TAKING UP RESIDENCE IN THE GREAT BASIN THROUGH AT LEAST THE FIRST
HALF OF NEXT WEEK. THIS WILL HELP PUSH THE MOISTURE PLUME BACK
INTO THE DESERT SOUTHWEST AND BRING A DOWNTURN TO THE AFTERNOON
CONVECTION. WHEN THIS WESTERN RIDGE BREAKS DOWN OR DECIDES TO
MOVE EASTWARD IS SPLIT AMONG THE LONGER TERM GUIDANCE AND
CONFIDENCE IS LOW IN THE LATE PERIODS OF THE FORECAST AS FAR AS
THE SUB-TROPICAL MOISTURE RETURNING BACK NORTHWARD.
AS THIS RIDGE BUILDS OVER AND THEN WEST OF THE DIVIDE ON SUNDAY THE
CONVECTIVE LY ACTIVE MOISTURE PLUME WILL BE FORCED MORE INTO THE
SOUTHERN TWO-THIRDS OF OUR CWA AS DRIER NORTHERLY FLOW BECOMES MORE
ESTABLISHED OVER THE NORTHERN CWA. WHILE THIS WILL LEAVE THE BETTER
PRECIPITATION CHANCES OVER THE THE SOUTHERN MOUNTAINS OF
COLORADO...UPSLOPE FLOW INTO THE DIVIDE SHOULD ALSO HELP FOCUS SOME
STORM ACTIVITY ALONG OUR EASTERN CWA SO HAVE CONTINUED TO KEEP THE
HIGHER POPS FOCUSED IN THESE AREAS WHILE LOWERING THEM SOME ACROSS
THE NORTHWEST CWA. SHEAR PROFILES ARE STILL QUITE WEAK SO STILL
EXPECT STORM FORMATION TO REMAIN FOCUSED ON THE TERRAIN UNTIL
LATER IN THE AFTERNOON WHEN OUTFLOW INTERACTION AND COLLAPSING
DIURNAL WIND PATTERNS ALLOW STORMS TO FORM OVER THE LOWER
ELEVATIONS. THE SLOW STORM MOVEMENTS MAY STILL LEAD TO SOME OF THE
STORMS PUTTING DOWN SOME SIGNIFICANT PRECIPITATION AMOUNTS AND ANY
AREAS HIT BY PREVIOUS STORMS OR BURN SCARS WILL NEED TO BE
MONITORED.
WITH THE SUBTROPICAL MOISTURE SOURCE EFFECTIVELY CUT OFF BY THE HIGH
BUILDING OVER THE GREAT BASIN BY EARLY NEXT WEEK...THE MAIN DRIVER
FOR AFTERNOON CONVECTION WILL BE THE STRONG HEATING UNDER THE HIGH
AND AN RESIDUAL MOISTURE TRAPPED UNDER THE RIDGE. THIS SHOULD MEAN
THAT MOST OF THE LATE DAY STORMS WILL BE FORMING OVER THE HIGHER
TERRAIN AND BRING MORE OF A THREAT OF GUSTY WINDS THAN HEAVY
RAINFALL AS PWATS DROP BELOW AN INCH AND EDGE MORE CLIMATOLOGICAL
NUMBERS FOR EARLY JULY. WOULD NOT EXPECT MUCH MORE THAN ISOLATED
CHANCES FOR EVENING STORMS REACHING SOME VALLEYS. TEMPERATURES WILL
BE PUSHING BACK TO ABOVE NORMAL READINGS NEXT WEEK UNDER THIS
WEATHER PATTERN. THE LIGHTER WINDS ALOFT DO NOT LOOK TO SWEEP MUCH
OF THE THE LOW LEVEL MOISTURE OUT OF THE REGION AND SHOULD HELP KEEP
CRITICAL FIRE WEATHER CONDITIONS IN CHECK.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 335 PM MDT FRI JUL 6 2012
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THROUGH LATE
THIS AFTERNOON...THEN WILL BEGIN TO DIMINISH AROUND SUNSET. ANOTHER
ROUND OF LATE DAY SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP ON
SATURDAY. VFR IS EXPECTED FOR THE MOST PART...BUT CIGS AND/OR VIS
MAY DROP INTO THE MVFR OR EVEN THE IFR CATEGORY FOR BRIEF PERIODS
IN HEAVIER SHOWERS AND STORMS. AS USUAL...THE HIGHER TERRAIN IS
FAVORED.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...EH
LONG TERM...15
AVIATION...EH
Hazardous weather outlook, Jul 6, 4:46 AM MST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
546 AM MDT FRI JUL 6 2012
COZ001>014-017>023-UTZ022>025-027>029-071200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
546 AM MDT FRI JUL 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED TODAY STARTING
AROUND NOON AND CONTINUING THROUGH THE EVENING HOURS. HIGHER TERRAIN
WILL BE FAVORED BEFORE THE STORMS AND SHOWERS DRIFT INTO ADJACENT
VALLEYS. SOME HEAVY RAINFALL IS POSSIBLE UNDER THE STRONGER
STORMS AND SHOWERS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MOISTURE WILL CONTINUE STREAMING INTO THE REGION THROUGH THE
REMAINDER OF THE WEEK AND INTO THE WEEKEND. THIS WILL FUEL
SCATTERED THUNDERSTORMS EACH AFTERNOON AND EVENING. THUNDERSTORMS
WILL GRADUALLY DECREASE FROM NORTH TO SOUTH EARLY NEXT WEEK AS
DRIER AIR FILTERS INTO THE REGION FROM THE NORTH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 6, 3:40 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
440 PM MDT FRI JUL 6 2012
COZ010-012-062330-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS CO-WEST ELK AND
SAWATCH MOUNTAINS CO-
440 PM MDT FRI JUL 6 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PITKIN AND NORTHWESTERN
GUNNISON COUNTIES UNTIL 530 PM MDT...
AT 437 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MARBLE...OR 33 MILES SOUTH OF GLENWOOD
SPRINGS...MOVING NORTHWEST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MARBLE...
REDSTONE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3897 10716 3916 10750 3935 10729 3932 10726
3933 10729 3931 10727 3930 10728 3931 10725
3910 10701
PFHeavy Rain, Routt
- When
- July 6, 4:33 PM MST to 5:10 PM MST
- Where
- Routt County, Steamboat Spgs
- Reported by
- COOP Observer
- Coordinates
- 40.480, -106.820
Rainfall in excess of one and a third inches was reported within about a 30 minute period. Only minor flooding was reported.
Heavy Rain, Routt
- When
- July 6, 5:50 PM MST to 7:05 PM MST
- Where
- Routt County, 0.69 mi N of Steamboat Spgs
- Reported by
- Trained Spotter
- Coordinates
- 40.490, -106.820
Rainfall for the first 30 minutes measured 1.30 inches, with 1.51 inches reported for the duration of the event. Only minor flooding was reported.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Kentucky, July 6, 20121 death · 1 event
- Hail and Damaging Winds in Arkansas, July 6 to 8, 2012$611,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Georgia, July 6, 2012$486,000 · 1.75 in hail · 10 events
- Damaging Winds and Lightning Strike in Tennessee, July 6, 2012$224,000 · 58 kt wind · 17 events
- Hail and Damaging Winds in North Carolina, July 6, 2012$48,000 · 1.75 in hail · 17 events
- Damaging Winds in North Dakota, July 6, 2012$60,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in Kentucky, July 6, 2012$50,000 · 61 kt wind · 3 events
- Flash Flood in Colorado, July 6, 2012$40,000 · 1 event
- Damaging Winds in Michigan, July 6, 2012$20,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Alabama, July 6, 2012$16,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Indiana, July 6, 20121 in hail · 12 events
- Damaging Wind in Missouri, July 6, 20121 injured · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479467, 479469.